Amiodarone-Associated Myxedema Coma.
BACKGROUND Myxedema coma is an uncommon severe thyroid disorder that is fatal in 25-60% of cases. Although the differential diagnosis for altered mental status is extensive, including many more common causes such as infection, medication changes, electrolyte abnormalities, and exacerbation of chronic illnesses, profound hypothyroidism is an uncommon cause that can be overlooked. CASE REPORT We describe the case of a 71-year-old man on long-term amiodarone treatment for atrial fibrillation who presented with altered mental status initially ascribed to uremia, hyponatremia, and pneumonia. When his mental status did not resolve, thyroid tests showed his thyroid-stimulating hormone level was 89 μIU/mL, along with clinical criteria for myxedema coma. CONCLUSIONS We suggest that thyroid function tests should be considered in encephalopathic older adults on amiodarone.
Am J Case Rep
Zagorski, E., Jayatilaka, S., Hirani, F., & Donato, A. (2020). Amiodarone-Associated Myxedema Coma.. Am J Case Rep, 21, 926757-926757. Retrieved from https://scholarcommons.towerhealth.org/gme_int_med_resident_program_read/537